Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Nov 10, 2002, 3:48 AM EST for Clay County, Laurel County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2002, 3:48 AM EST (08:48 UTC)
- Expired
- Nov 10, 2002, 4:30 AM EST
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Clay County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:30 AM EST, 18 minutes earlier.
Area forecast discussion, Nov 10, 3:30 AM EST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EST SUN NOV 10 2002 ...SIGNIFICANT CONVECTIVE DEVELOPMENT EXPECTED THIS AFTERNOON AND EVENING... MODERATE TO HIGH RISK CONVECTIVE OUTLOOK HAS BEEN ISSUED FOR EASTERN KENTUCKY...ADDRESSED IN CURRENT HAZARDOUS WEATHER OUTLOOK. LATEST MODELS ARE ALL IN GOOD AGREEMENT THROUGH 12Z MON AM. MINOR TIMING DIFFERENCES. CONVECTIVE DEVELOPMENT HAS BEEN ONGOING AN MOVING INTO EASTERN KENTUCKY. DEWPOINTS HAVE SHOT UP AS THE FLOW HAS COME AROUND TO SLIGHTLY WEST OF SOUTH. ALONG WITH GRADIENT WINDS ANY CONVECTION WHICH DOES DEVELOP WILL MIX DOWN ENVIRONMENTAL WINDS. TEMPERATURES WILL AGAIN BE A CHALLENGE TODAY. PLENTY OF CLOUDS AND SHOWERS THIS MORNING SHOULD KEEP TEMPS DOWN A FEW DEGREES...BUT STRONG SOUTHERLY FLOW SHOULD OFFSET THE LACK OF INSOLATION. TEMPS NEAR OR MAYBE A DEGREE ABOVE YESTERDAYS HIGHS. GOING CLOSER TO AVN MOS TEMPERATURES AS THIS HAS BEEN THE MODEL TO BEAT. MORE ORGANIZED CONVECTION WILL DEVELOP LATER THIS AFTERNOON AND EVENING. MODEL SOUNDINGS SHOW LARGE CAPE AND HELICITIES OF 400+. THUS HAVE INCLUDED GUSTY WORDING IN THE ZONES AND POTENTIAL SEVERE TS WORDING THIS EVENING. THIS TROF WILL SWING THROUGH LATE TONIGHT INTO MONDAY AND LOOKS LIKE MONDAY WILL BE A RATHER BLUSTERY DAY WITH ABUNDANT LOW LEVEL MOISTURE. CLEARING LATER MONDAY NIGHT BUT NOT ENOUGH DRYING AND WITH CONTINUED NORTHWESTERLY CYCLONIC FLOW SHOULD SEE LINGERING SHOWERS UNTIL LATER IN THE WEEK. PRELIMINARY GUIDANCE NUMBERS... LOZ EE 070/050 056/047 049 024+2 JKL EE 072/052 058/047 049 024+2 FGX TE 069/049 051/043 048 02++2 IOB TE 070/049 052/044 049 028+2 K22 EW 073/054 061/047 049 023+5 7K0 EW 072/055 061/047 049 021+8 K20 EW 071/053 059/047 049 022+5 SME TE 073/049 056/047 049 025+2 1A6 EW 073/052 058/047 048 022+7 .JKL...NONE. LEWIS ===================================================================== 924 PM EST SAT NOV 9 2002 CURRENT ZONE FCST HAS CONDITIONS WELL COVERED. PCPN TRYING TO MOVE INTO SERN KY...BUT STILL VERRRY LIGHT...AND ONLY INTO A COUPLE OF COUNTIES. HOWEVER...DEEP MOISTURE WITH 60 DEG F DWPTS IN WRN KY MOVING EAST SO SHOULD SEE AN INCREASE IN OUR CWFA AND WILL CONTINUE POPS FOR TONIGHT. MAIN ENERGY WITH S/WV TO MOVE UP THE OH RVR BUT SHOULD TRAIL A TROF THROUGH AREA. TIMING WRONG FOR SVR WX BY THE TIME IT REACHES ERN KY AND MOISTURE IS LACKING. WILL KEEP EYE ON MOISTURE ADVECTION AND STRENGTH OF STORMS NOW ENTERING CNTRL KY. NO UPDATE ANTICIPATED ATTM. DUSTY PREV FORECAST DISCUSSIONS FOLLOW: ----------------------------------------------------------------- 404 PM EST SAT NOV 9 2002 WINDS AND INCREASED CLOUD COVER WILL KEEP TEMPS UP TONIGHT. HAVE OPTED TO GO WITH MIDDLE TO UPPER 50S. KEEPING A CHANCE POP THIS EVENING AS SHORTWAVE IS PROGGED TO MOVE THROUGH OVERNIGHT. TOMORROW MORNING MAY HAVE A SLIGHT BREAK IN THE CLOUD COVER AS S/W MOVES OUT AND LEAVES US OUT AHEAD OF THE STRONG COLD FRONT. GOING TO GO WITH AN AFTERNOON AND EVENING STRESS ON THE CONVECTION...AS BOUNDARY BARRELS THROUGH LATER IN THE DAY. WIND PROFILE STILL LOOKS IMPRESSIVE ALL THE WAY UP ALONG WITH GOOD MOISTURE TRANSPORT AND TONS OF LIFT. THEREFORE WILL MENTION THE POSSIBILITY OF STRONG WIND GUSTS IN SOME OF THE STORMS. STILL NOT READY TO KILL POPS COMPLETELY MONDAY THROUGH LATE TUESDAY...AS LOW LEVEL MOISTURE IS STILL IN PLACE ACROSS THE AREA AND SHORT WAVES ROTATING THROUGH OUT AHEAD OF THE MAIN TROUGH WILL BE DIFFICULT TO PLACE AS WELL AS TIME. GEOGERIAN ------------------------------------------------------------------ 1035 AM EST SAT NOV 9 2002 ZONE PACKAGE HAS THINGS COVERED PRETTY WELL. CLOUDS HAVE INCREASED THIS MORNING ACROSS THE CWA AND THIS SHOULD KEEP THE TEMPS IN CHECK TO SOME EXTENT. WITH STRONG SFC GRADIENT WINDS WILL BLOW TODAY AROUND 15 MPH OR SO (BUT STRONGER IN THE MORE OPEN TERRAIN TO OUR WEST). BASED ON SAT PICS AND RADAR TRENDS...WILL UPDATE ZONES TO MAKE MENTION OF AFTERNOON SPRINKLES OR MAYBE A 20 POP. AREA OF LIGHT PCPN OVER CENTRAL KY IS MOVING STEADILY TO THE EAST...AIDED IN PART BY A 5H VORT MAX AND STRONG WINDS ALOFT. UPDATED ZONES AND GRIDS OUT BEFORE LONG. HALL ------------------------------------------------------------------ 430 AM EST SAT NOV 9 2002 BIG CHALLENGE THIS FORECAST PERIOD IS HOW MUCH WARMING WILL OCCUR AHEAD OF THE NEXT TROF. STRONG GRADIENT FLOW HAS KEPT THE BOUNDARY LAYER WELL MIXED THIS MORNING AND EXPECT THAT THE STRONG WAA WILL KICK IN BEFORE SUNRISE. CLOUDS ARE ON THE INCREASE AND THE INSOLATION MAY BE KEPT DOWN A BIT...STILL ONLY EXPECT THAT TO PREVENT A COUPLE OF DEGREES WARMING. DO NOT ANTICIPATE PCPN UNTIL LATER TONIGHT. NEXT BIG CHALLENGE IS THE FRONTAL BOUNDARY MOVING INTO THE REGION SUNDAY. THIS APPEARS TO BE A SIGNIFICANT PUSH WITH THE POTENTIAL FOR STRONG THUNDERSTORMS OVER THE OHIO RIVER VALLEY AND INTO THE EASTERN COALFIELDS. THE TIMING IS CRITICAL. ALTHOUGH THE ETA CONTINUES TO PUSH THIS FRONT THROUGH QUICKLY, THE UPPER LEVEL TROF AND ASSOCIATED SYNOPTIC FORCING CONTINUES TO KEEP CLOUDS OVER EASTERN KENTUCKY THROUGH MONDAY NIGHT. HAVE UPDATED GRIDS AND ZONES TO TREND DOWN THE CHANCES OF PCPN MONDAY NIGHT...BUT THAT IS SHORT LIVED AS THE CYCLONIC NORTHWEST FLOW REMAINS IN PLACE THROUGH THE EARLY PART OF THE WORK WEEK. PREVIOUS FORECAST PACKAGE WELL IN HAND. LEWIS
Hazardous weather outlook, Nov 9, 7:36 AM EST, 20 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 736 AM EST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE ALONG THE SOUTHEAST COAST AND LOW PRESSURE OVER THE PLAINS WILL BRING INCREASING SOUTH WINDS OVER EASTERN KENTUCKY TODAY AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL MOVE INTO CENTRAL KENTUCKYWILL BE POSSIBLE AHEAD OF A COLD FRONT ON SUNDAY. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEBSITE AT WWW.CRH.NOAA.GOV/JKL. LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:07 AM EST | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley | 23 min |
| Nov 10, 6:17 AM EST | Tornado Warning | JKL | Elliott, Rowan | 28 min |
| Nov 10, 6:26 AM EST | Tornado Warning | JKL | Lee, Wolfe | 19 min |
| Nov 10, 7:29 AM EST | Severe Thunderstorm Warning | JKL | Johnson, Martin | 31 min |
| Nov 10, 5:08 PM EST | Severe Thunderstorm Warning | JKL | Wayne | 37 min |
| Nov 10, 5:25 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 35 min |
| Nov 10, 5:32 PM EST | Tornado Warning | JKL | Pulaski | 28 min |
| Nov 10, 6:00 PM EST | Tornado Warning | JKL | Pulaski, Rockcastle | 30 min |
| Nov 10, 6:13 PM EST | Tornado Warning | JKL | Laurel | 47 min |
| Nov 10, 6:17 PM EST | Tornado Warning | JKL | Jackson | 28 min |
| Nov 10, 6:40 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 35 min |
| Nov 10, 6:56 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.